Paracetamol and Alcohol Interaction – MAJOR
- Drinking alcohol with Paracetamol can have a severe efAcefect on the liver. Paracetamol and Alcohol together having a Major to Severe side effects.
- Consumption of alcohol is not recommended during treatment with Paracetamol due to the increased risk of serious side effects such as severe gastrointestinal bleeding, dizziness, fatigue, weakness, rashes, nausea, joint pain, fever, jaundice, etc.
Main question in everyone’s mind is…
Can I drink alcohol if I’m taking Paracetamol / Acetaminophen?
This can cause serious side effects that affect your liver. Call your doctor immediately if you experience below symptoms after taking alcohol with Paracetamol together.
Here together means the time span of 4-6 hours. it means either taking alcohol within 4-6 hours from intake of Paracetamol or vice versa.
- Chills, joint pain or swelling,
- Excessive tiredness or weakness,
- Unusual bleeding or bruising, s
- Skin rash or itching,
- Loss of appetite,
- Vomiting, or yellowing of the skin
- The whites of your eyes.
Is it safe to drink alcohol while taking acetaminophen?
Chronic, excessive consumption of alcohol may increase the risk of acetaminophen-induced hepatotoxicity, which has included rare cases of fatal hepatitis and frank hepatic failure requiring liver transplantation.
The proposed mechanism is induction of hepatic microsomal enzymes during chronic alcohol use, which may result in accelerated metabolism of acetaminophen and increased production of potentially hepatotoxic metabolites.
It is claimed that chronic alcoholics are at increased risk of paracetamol (acetaminophen) hepatotoxicity not only following overdosage but also with its therapeutic use.
Increased susceptibility is supposed to be due to induction of liver microsomal enzymes by ethanol with increased formation of the toxic metabolite of paracetamol.
However, the clinical evidence in support of these claims is anecdotal and the same liver damage after overdosage occurs in patients who are not chronic alcoholics.
Many alcoholic patients reported to have liver damage after taking paracetamol with ‘therapeutic intent’ had clearly taken substantial overdoses.
No proper clinical studies have been carried out to investigate the alleged paracetamol-alcohol interaction and acute liver damage has never been produced by therapeutic doses of paracetamol given as a challenge to a chronic alcoholic.
If your doctor does prescribe these medications together, you may need a dose adjustment or special tests to safely take both medications.
It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
In short, Expert advise id to avoid alcohol while taking Paracetamol / Acetaminophen / PCM in any form.
Symptoms of liver damage :
The symptoms of liver damage include:
- jaundice, which causes yellowing of the skin or the whites of the eyes
- pain in the upper right side of the abdomen, or below the ribcage
- swelling of the abdomen
- nausea and vomiting
- excessive sweating
- appetite loss
- unusual bruising or bleeding of the skin
Notice : This information is to supplement, not substitute to the judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any medicine, changing any diet or commencing or discontinuing any course of treatment.
Also Read :
- Paracetamol in Detail – Read Now
- Dosage of Paracetamol – Read Now
- Side effects of Paracetamol – Read Now
- Paracetamol in Pregnancy – Read Now